Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 94, NWS St. Louis, MO

July 15, 2020Franklin County, Gasconade County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 15, 2020, 2:32 PM CDT for Franklin County, Gasconade County, Warren County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2020, 2:32 PM CDT (19:32 UTC)
Expired
Jul 15, 2020, 3:15 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MO, Gasconade County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 63 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:10 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1825 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

366 
WUUS53 KLSX 151932
SVRLSX
MOC071-073-219-152015-
/O.NEW.KLSX.SV.W.0094.200715T1932Z-200715T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
232 PM CDT Wed Jul 15 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Franklin County in east central Missouri...
  Southwestern Warren County in east central Missouri...
  Northern Gasconade County in east central Missouri...

* Until 315 PM CDT.

* At 232 PM CDT, a severe thunderstorm was located over Swiss, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hermann, New Haven, Swiss, Treloar, Gasconade, Berger and Holstein.

This also includes Deutschheim Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for east central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3866 9158 3880 9116 3856 9111 3852 9160
TIME...MOT...LOC 1932Z 244DEG 28KT 3859 9151 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
2 follow-up statements
418 
WWUS53 KLSX 151943
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
243 PM CDT Wed Jul 15 2020

MOC071-073-219-152015-
/O.CON.KLSX.SV.W.0094.000000T0000Z-200715T2015Z/
Franklin MO-Warren MO-Gasconade MO-
243 PM CDT Wed Jul 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN FRANKLIN...SOUTHWESTERN WARREN AND NORTHEASTERN
GASCONADE COUNTIES...

At 242 PM CDT, a severe thunderstorm was located near Swiss, moving
east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hermann, New Haven, Swiss, Treloar, Berger and Holstein. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for east central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 9147 3880 9116 3856 9111 3854 9151
TIME...MOT...LOC 1942Z 247DEG 27KT 3861 9141 

HAIL...1.50IN
WIND...60MPH
 
$$

Glass
952 
WWUS53 KLSX 151956
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
256 PM CDT Wed Jul 15 2020

MOC073-152006-
/O.CAN.KLSX.SV.W.0094.000000T0000Z-200715T2015Z/
Gasconade MO-
256 PM CDT Wed Jul 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GASCONADE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for east central
Missouri.

LAT...LON 3870 9137 3877 9116 3856 9111 3858 9137
TIME...MOT...LOC 1956Z 247DEG 25KT 3863 9130 

$$

MOC071-219-152015-
/O.CON.KLSX.SV.W.0094.000000T0000Z-200715T2015Z/
Franklin MO-Warren MO-
256 PM CDT Wed Jul 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN FRANKLIN AND SOUTHWESTERN WARREN COUNTIES...

At 256 PM CDT, a severe thunderstorm was located near New Haven,
moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
New Haven, Treloar, Berger and Holstein. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for east central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9137 3877 9116 3856 9111 3858 9137
TIME...MOT...LOC 1956Z 247DEG 25KT 3863 9130 

HAIL...1.50IN
WIND...60MPH
 
$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:08 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 15, 1:08 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
108 PM CDT Wed Jul 15 2020

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 324 AM CDT Wed Jul 15 2020

(Through This Evening)

The main focus through this evening will be on the potential for
strong to severe thunderstorms.

Very early this morning, there is ongoing convection across
northern Missouri near the position of the slow-moving cold
front. Further west/southwest, regional radar imagery shows an MCS
across south-central Kansas. There is also already a clear sign
of a broad circulation embedded within these thunderstorms or a
developing MCV. This MCV is likely to help initiate renewed
convection likely just after midday near the cold front, or more
likely, an outflow boundary emanating southeastward out of the
ongoing convection entering portions of northeast Missouri.
The convective mode initially favors discrete supercells, with
large hail and damaging winds the main threats. Storms should
congeal into one or more bowing segments by mid/late afternoon as
storms move to the east/southeast. The threat for mesovortices
embedded within these bow echoes looks favorable with the 0-3 km
shear vector of 30-40 knots nearly perpendicular to any bowing
segments. In addition, the 0-1 km shear and helicity values
suggest a few tornadoes would be possible later today as well as
possible widespread wind damage from very late this afternoon
through early this evening. Tornadogenesis may also be enhanced
due to localized increases in helicity near the track of a surface
wave along the frontal zone or outflow boundary. Surface winds
also back to the southeast ahead of this feature. The area of
highest concern this afternoon and evening is from east-central
Missouri into southern Illinois which will be near or just
southeast of the track of the aforementioned surface wave of low
pressure.

There is also the potential for locally heavy rainfall due to
efficient rainfall characterized by an environment with very high
moisture content (PWATs > 2.00") and deep warm cloud depths. The
main area to watch will be during the morning hours across
portions of northeast Missouri where training may occur along the
slow-moving boundary. Storms this afternoon and evening are
expected to be more progressive in nature, likely reducing the
localized heavy rainfall threat. In addition, most areas have seen
little to no rainfall over the past week so flash flood guidance
is on the high side (3hr generally 2.50-3.00").

High temperatures will be tricky today as there is still a little
bit of uncertainty as to exactly how far southeast ongoing
convection gets across the area later this morning and its
associated cloud debris. The warmest temperatures should be
southeast of the track of the surface low this afternoon, with low
90s favored across portions of east-central and southeast Missouri
as well as southwest Illinois. These temperatures combined with
dewpoints rising into the low to mid 70s should yield peak heat
index values slightly over 100 degrees. Cannot rule out a few
locations touching heat advisory magnitude criteria (105F), but
nothing widespread nor persistent is expected. In addition, given
the uncertainty with high temperatures today, no advisory looks
warranted.

(Tonight - Thursday)

Still thinking that the storms should weaken by late this evening as
instability begins to wane, but more importantly, mid/upper level
forcing for ascent weakens substantially behind the departing
MCV/shortwave trough. Storms should by and large exit the CWA behind
the trailing cold front overnight tonight.

This cold front should stall out near or just south of the CWA late
tonight into early Thursday. Given at least semi-organized
convection through early this evening, the expectation is for this
front to likely stall just to our south. Dry weather is forecast as
a result behind the front through Thursday, though did reintroduce
slight chance PoPs across portions of southeast Missouri into
south-central Illinois during the afternoon hours in case the
boundary is slightly further north.

Due to the higher confidence in the frontal boundary being south or
almost entirely south of the area on Thursday, have lowered high
temperatures a couple of degrees from the previous forecast,
resulting in readings generally staying at or below 90 degrees. In
addition, somewhat drier air should also filter into the mid-
Mississippi valley. Therefore, heat is not as much of a concern as
feared a couple of days ago. Peak heat index values should stay
at least a couple of degrees below 100F across the bi-state
region.

Gosselin

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 324 AM CDT Wed Jul 15 2020

(Thursday Night - Friday)

Models are coming into better agreement with a possible MCS or at
the very least numerous thunderstorms along the quasi-stationary
front Thursday night. The focus likely will be just south of the
CWA, but a slight northward adjustment would yield higher PoPs into
our southeastern Missouri counties. These thunderstorms should act
to delay the northward progress of the frontal zone heading into
Friday. Given this frontal boundary likely should be slower to move
through the area, and the potential for scattered storms near the
boundary, high temperatures look a couple of degrees cooler than
24 hours ago. Forecast highs are likely to reach the low to mid
90s, with peak heat index values just over 100 degrees for much of
the area.

(Friday Night - Tuesday)

The long advertised heat event still appears on track, just a few
days delayed from what it looked like last weekend. The pesky
frontal boundary should finally clear the CWA to the north Friday
night into early Saturday. High temperatures should climb into the
mid to upper 90s beginning on Saturday, and these values are very
likely to continue on Sunday and Monday. The hottest temperatures
are likely to be either Sunday or Monday as some dewpoints drop
slightly. Some areas may even flirt with the century mark
including the St. Louis metropolitan area. In terms of heat index
values, the highest readings are likely to be on Saturday due to
dewpoints in the mid 70s behind the retreating warm front. Values
of 105-110F are likely. Some slight cooling in terms of peak heat
index values should occur on Sunday into Monday due to the
aforementioned lowering of dewpoints into the lower 70s. As
alluded to yesterday, the main concern is the longevity of this
heat event. It appears likely to start on Saturday (perhaps as
early as Friday) and should continue at least into Monday. There
are some signs of a possible cold front entering the CWA early
next week, but given the strong coast to coast mid/upper level
ridge in place, would favor this boundary stalling out north of
our region leaving us with a prolonged heat wave. There is still plenty
of time still to monitor exactly how long this heat wave will last,
but there remains the potential for a duration-driven excessive
heat event (4+ days of 105+ heat index values). Perhaps this heat
wave will just be delayed, but not denied.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1254 PM CDT Wed Jul 15 2020

A slow moving cold front will continue to drift southward ever-
so-slowly through Missouri through the afternoon and evening.
Showers and thunderstorms continue stretch from central Missouri
into west-central Illinois along and ahead of the front. Locally
heavy rain and frequent lightning has been observed with some of
the strongest storms.

Another area will continue to develop over central Missouri this
afternoon, exhibiting potential for strong to severe thunderstorm
development. This areas will impact KCOU around 19z-20z, quickly
pressing to the east. This features will travel along and ahead of
the front with additional storms developing along the front
through the evening. Expect that the remainder of the terminals
will be impacted between 21z and 00z this evening.

Any of the storms could result in locally heavy rain, visibility
reductions between 2SM and 4SM. Localized gusts of 40 knots,
visibility reductions below 1SM, and vivid lightning will be
likely with the strongest thunderstorms, to be accounted for in
any further amendments.

Once the front passes between 00z and 02z, ceilings will likely
lower to MVFR with some locations down to IFR. However, confidence
in IFR is not high and may be limited in overall coverage. Expect
improvement back to VFR through Thursday morning.

SPECIFICS FOR KSTL:

The main concern will be the thunderstorm potential late this
afternoon and evening. Convective allowing models has become
better aligned in timing and overall form of the convective
feature. This feature is expected to develop as a small cluster of
storms over central Missouri, potentially evolving into a bowing
line.

Main impact will be most likely from 22z through 00z with locally
heavy rain, gusty winds to around 40 knots, and visibility
reductions around lower than 2SM. For now, stuff with the general
mention of visibility around 4SM with the boundary passage, but
finer details may be better addressed/time in subsequent
amendments.

Showers and a few storms linger through about 01z to 02z with MVFR
cigs expected to settle in tonight behind the front. There are
some indications of lower visibilities with higher low level
moisture content and light wind. This will be better grasped with
continued trends in hi-res solutions. Expect VFR conditions to
return late Thursday morning/early afternoon.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 15, 3:45 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
345 AM CDT Wed Jul 15 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-160845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
345 AM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely to continue across parts of the area today.
Some of these storms may be strong to severe, mainly during the
afternoon and early evening hours. Damaging winds, large hail, and
a few tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are additional chances of thunderstorms across parts of the
area Thursday through Saturday and again Sunday night through
Tuesday.

A prolonged and dangerous heat wave is possible for much of the area
from Friday through next Tuesday and perhaps beyond. Peak heat index
values each day between 100 and 110 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening
across much of the area. Spotters are encouraged to report any severe
weather to the National Weather Service.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:59 AM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Pike, Ralls46 min
Jul 15, 9:56 AM CDTSevere Thunderstorm WarningLSXLewis, Marion49 min
Jul 15, 11:59 AM CDTRiver Flood WarningLSXMonroe18 hr
Jul 15, 3:06 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren39 min
Jul 15, 3:51 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, City of Saint Louis39 min
Jul 15, 4:11 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.